SSc and GI tract issues

I have had SSc for about 3 years now. Aside from my skin, I am beginning to have some real problems with my GI tract, vomiting quite frequently, constipation, relentless reflux, abdominal pain all the time. Anyone else? Anyone got any advice? If I try to eat a meal, I usually throw it up again so I don't eat meals any more, just small snacks.

9 Replies

  • I used to have that until I was put on medication by my rheumatologist. Not nice but it can be reduced. Good luck.

  • Sounds a lot like gastroparesis - see your rheumatologist or GP to be referred to a gastroenterologist. There's lots of advice and there is medication that helps. Let us know how you get on x

  • Hi Maggie

    Going through very similar at present was referred to gastroenterologist have had scopes both ways !! Swallow study for gastroperesis and today dietitian. I am also having a few issues with blood sugar. So get the referral to gastrio asap . Best of luck. Gary

  • Hi Maggie, I am so sorry to hear that you are having such a tough time at the moment. I am going to repeat what Gary has said below. You need to speak with your Rheumatologist/specialist nurse and/or GP and get referred to the Gastroenterology department for investigation and treatment. There will be options to make this problem better. My additional advice is that you need to ensure that you are getting the best nutrition you possibly can given your restricted eating. Eating little and often is the best plan and speak to your GP and/or a dietitian to make sure you are getting the vitamins and minerals you need. Look on the SRUK website, I am sure there must be something on there about issues with eating/diet.

    All my best

    Lucy x

  • Hello! I suffer from his too.....

    I really have to time my meals carefully

    and at small meals..... To help with heartburn

    I take Omaprezole which really helps BUT I Thnk

    it causes my awful dioherra ...... hence the importance

    of timing my intake of food..... if going out etc. f xxxxxxxx

  • Thanks to you and to all the folk who clearly share some of these problems. I am taking Easomeprozole and it certainly counters the GORD thing most of the time, but the constant nausea/vomiting is different. The Bear sounds right! Gastroparesis and I'll try to get a referral set up though it could be a long wait!

  • Hi I also took Omaprezole and it caused bad diarrhea. I switched to Ranantidine and I no longer have trouble with the diarrhea. Good luck

  • Other than ruling out other issues besides gastroparesis and slow motility, does someone here have input as to what benefit there is to going through invasive diagnostic testing, such as endoscopy? I am a nurse, and realize that there are procedures that will be recommended if a GI specialist is involved.

    The concerns I have are dealing with the prep and aftermath of some of these tests. I am so constipated that even the "gentle" methods cause intense pain that makes me vomit and break into a cold sweat. This has always been an issue, not just since scleroderma kicked in. Enemas won't do a thing, as there is just a lack of nerve stimulationstimulation due to sclero. The nerves sure kick in for intense pain and spasms though. We are not supposed to eat much fiber either.

    Barium aftermath would be a nightmare of worse constipation, and a bowel prep would most likely result in days of horrific cramping. I am barely able to get the nutrients to stave off anemia, and supplements only irritate my GI tract so I cannot eat anything once that happens. Motility is so slow, that it can take a couple days to tell if something I ate, or a supplement will result in colitis, then a couple more days for it to settle down enough to eat anything, or even to function, as the pain is so intense. It is a vicious cycle and a delicate balance and I am so guarded about changing anything and becoming further debilitated.

    Also, what meds are working for improving GI motility? Some, like Reglan have too many potential/permanent side effects for me to consider. Prilosec and other proton pump inhibitors have terribly damaging effects as well. Thanks for your input.

  • I have the same issues with my stomach. I am on protonix 40mg twice a day and have been for years. I often wonder if this is really good for me. I have had episodes of pain and nausea. Sometimes at work and I have to lay on the bathroom floor. And it is also hard for me to figure out what have causes this attack as I call them because it may not have been something I ate that day. I can not have much fiber can not have fruit and cannot eat raw vegetables. I have had Scleroderma for about 10 years and have secondary Raynaud's also. I have ulcers on 3 of my fingers on my left hand and last year one got very infected. I am tired a lot and working is hard. But I have to say my biggest problem is my GI issues

You may also like...